Idaho, 2005

Winter Storm and Heavy Snow in Idaho, December 1 to 3, 2005

December 1 to 3, 2005 · NWS MSO · 4 events in 4 counties and zones

Strong winter storm brought heavy snow to the Clearwater Mountains of North Central Idaho and Lemhi County. The heaviest snow occurred over a 36 hour period in the Clearwater Mountains which received 8 to 12 inches of new snow at the lower elevations, and 17 to 24 inches in the mountains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong winter storm brought heavy snow to the Clearwater Mountains of North Central Idaho and Lemhi County. The heaviest snow occurred over a 36 hour period in the Clearwater Mountains which received 8 to 12 inches of new snow at the lower elevations, and 17 to 24 inches in the mountains. Lemhi County mountains received 13 to 18 inches of new snow. Gusty south winds were recorded over the Southern Clearwater Mountains and over higher terrain in Lemhi County where wind gusts of 30 to 35 mph caused areas of blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 1, 1:59 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 1, 1:59 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
159 PM MST THU DEC 1 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY. WINTER STORM APPROACHING THE
REGION. SHORT WAVE WITH ASSOCIATED 100 KNOT JET ENTERING THE
OREGON COAST. TIMING OF THE WINTER STORM HAS BEEN PUSHED BACK AT
BIT TO 5 PM IN NORTHWESTERN MONTANA. LOOKS AS IF MAIN TIMING OF
THE BULK OF THE SNOW IN WESTERN MONTANA WILL BE THIS EVENING
THROUGH THE MIDDLE OF THE NIGHT. THE MAIN QUESTION WILL BE
AMOUNTS...ESPECIALLY IN THE MISSION/FLATHEAD VALLEY. CURRENTLY
THERE IS A WINTER STORM WARNING OUT FOR THE AREA...BUT LATEST
MODELS ARE NOT AS STRONG WITH SNOWFALL AMOUNTS REACHING 6 INCHES
OR MORE...THUS IT MAY ONLY TURN OUT TO BE A LESSER SNOWFALL
EVENT. STRONG EAST TO WEST PRESSURE GRADIENTS CONTINUE DEVELOP
AND LOOK GOOD TO PRODUCE STRONG SUSTAINED EAST- NORTHEAST WINDS
MAINLY THIS EVENING AND TONIGHT. SOME EAST-NORTHEAST WINDS HAVE
STARTED ALONG PARTS OF THE DIVIDE. WINDS SHOULD GO BACK TO A
WESTERLY DIRECTION BY FRIDAY MORNING.

THIS MAIN FRONT MOVES THROUGH THE REGION BY FRIDAY FOLLOWED
QUICKLY BY A SECONDARY FRONT. CONTINUED INSTABILITY WILL KEEP
SNOW SHOWERS GOING THROUGH THE DAY FRIDAY...WITH LIGHTER
ACCUMULATIONS EXPECTED.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. AN ACTIVE WEATHER
PATTERN WILL CONTINUE INTO AT LEAST EARLY NEXT WEEK. AN UPPER
LEVEL RIDGE OF HIGH PRESSURE WILL BUILD NORTHWARD OFF THE PACIFIC
COAST TURNING THE FLOW MORE NORTHWESTERLY OVER THE WEEKEND INTO
EARLY NEXT WEEK. WEATHER DISTURBANCES IN THIS FLOW WILL BRING
PERIODS OF SNOW AND CONTINUE THE COOLER THEN AVERAGE TEMPERATURES.
ON MONDAY AND TUESDAY A STRONGER WEATHER SYSTEM COULD MOVE
SOUTHEAST ACROSS MONTANA. THIS SYSTEM IS STRONGER IN SOME MODELS
THEN IN OTHERS...HOWEVER ALL THE MODELS BRING AN ARCTIC HIGH
SOUTHWARD ACROSS THE STATE. THUS THE TEMPERATURES WILL BE LOWERED
FOR THE EARLY PART OF NEXT WEEK...BUT NOT AS COLD AS THE COLDEST
MODEL SOLUTIONS WHICH BRING SUB-ZERO MINIMUM TEMPS TO MOST OF
WESTERN MONTANA. THERE IS GENERAL MODEL CONSISTENCY IN MOVING THE
HIGH PRESSURE RIDGE WEST OF THE COAST INLAND BY THE MIDDLE OF
NEXT WEEK...BUT LITTLE CONSISTENCY IN THE DETAILS. THUS POPS HAVE
BEEN LOWERED OVER THE PREVIOUS FORECASTS. EVEN WITH A RIDGE MOVING
OVER THE AREA...TEMPERATURES WILL PROBABLY NOT WARM SIGNIFICANTLY
DUE TO SNOW COVER AND INTENSIFYING INVERSIONS.

&&

.AVIATION...A STRONG WEATHER SYSTEM WILL BRING SNOW AND GUSTY
WINDS TO THE AREA. LOWER CEILINGS AND VISIBILITIES...AS WELL AS SURFACE
WIND GUSTS WILL BE MAIN THREATS TO AVIATION TONIGHT. SNOW AND
WINDS ARE EXPECTED TO DECREASE IN MAGNITUDE BY TOMORROW
MORNING. PLEASE SEE APPROPRIATE AWWS...TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 AM FRIDAY FOR LOWER CLARK FORK
     REGION...BITTERROOT/SAPPHIRE MOUNTAINS...POTOMAC/SEELEY LAKE
     REGION.

     WINTER STORM WARNING FROM 5 PM THURSDAY TO 5 AM FRIDAY FOR
     KOOTENAI/CABINET REGION...WEST GLACIER REGION...
     FLATHEAD/MISSION VALLEYS.

     SNOW AND BLOWING SNOW ADVISORY FROM 5 PM THURSDAY TO 5 AM FRIDAY
     FOR BUTTE/BLACKFOOT REGION.

     SNOW ADVISORY UNTIL 5 AM FRIDAY FOR MISSOULA/BITTERROOT VALLEYS.

ID...WINTER STORM WARNING UNTIL 5 AM FRIDAY FOR NORTHERN CLEARWATER
     MOUNTAINS...SOUTHERN CLEARWATER MOUNTAINS...WESTERN LEMHI
     COUNTY...EASTERN LEMHI COUNTY.

&&

SHORT TERM...RPN
LONG TERM...PETRESCU
AVIATION...STEGEMILLER
Hazardous weather outlook, Dec 1, 11:11 AM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1111 AM MST THU DEC 1 2005

IDZ005-006-009-010-020500-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
INCLUDING THE CITIES OF...PIERCE...ELK RIVER...POWELL...
ELK CITY...DIXIE...SHOUP...SALMON...LEADORE
852 AM PST THU DEC 1 2005 /952 AM MST THU DEC 1 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES HAVE BEEN ISSUED: WINTER
   STORM WARNING IN EFFECT UNTIL 5 AM MST /4 AM PST/ FRIDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWMSO  /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ003-004-006-043-020500-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
INCLUDING THE CITIES OF...KALISPELL...POLSON...ST. IGNATIUS...
NOXON...THOMPSON FALLS...SUPERIOR...SULA
1111 AM MST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES HAVE BEEN ISSUED:
   WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5
   AM MST FRIDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWMSO  /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ005-020500-
MISSOULA/BITTERROOT VALLEYS-
INCLUDING THE CITIES OF...HAMILTON...DARBY
952 AM MST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES HAVE BEEN ISSUED: SNOW
   ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST FRIDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWMSO  /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-020500-
BUTTE/BLACKFOOT REGION-
INCLUDING THE CITIES OF...ANACONDA...DEER LODGE...DRUMMOND...
PHILIPSBURG
952 AM MST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES HAVE BEEN ISSUED: SNOW AND
  BLOWING SNOW ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
  MST FRIDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWMSO  /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001-002-020500-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
INCLUDING THE CITIES OF...LIBBY...EUREKA...SWAN LAKE
952 AM MST THU DEC 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES HAVE BEEN ISSUED: WINTER
   STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST
   FRIDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWMSO  /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Clearwater Mountains

When
December 1, 4:00 PM MST to December 3, 9:00 AM MST
Where
Northern Clearwater Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

Winter Storm, Southern Clearwater Mountains

When
December 1, 4:00 PM MST to December 3, 9:00 AM MST
Where
Southern Clearwater Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

Winter Storm, Western Lemhi County

When
December 1, 4:00 PM MST to December 2, 9:00 AM MST
Where
Western Lemhi County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.943, -113.933 (the zone’s center; the record gives no point)

Winter Storm, Eastern Lemhi County

When
December 1, 4:00 PM MST to December 2, 9:00 AM MST
Where
Eastern Lemhi County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.943, -113.933 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482377, 5482378, 5482379, 5482380.